MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSFT0715
Medical Device Problem Codes Material Too Rigid or Stiff (1544); Malposition of Device (2616)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/11/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2018-00067, 3005168196-2018-00068, 3005168196-2018-00069, 3005168196-2018-00070, 3005168196-2018-00071.The device was implanted in the patient.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the basilar artery using penumbra smart coils.During the procedure, two smart coils (f77124, c03494) were advanced and implanted using a non-penumbra microcatheter, and after being detached, the proximal ends of the coils migrated out of the aneurysm, so the smart coils were only partially within the aneurysm.Next, two other smart coils (f78441, f78758) felt gritty and were not able to be advanced into the microcatheter, and therefore the smart coils were removed.The physician then was unable to advance a smart coil (f74006) out of its introducer sheath, and therefore the smart coil was not used in the procedure.The physician was able to advance a sixth smart coil (f74006) through the rhv, but was unable to advance it into the hub of the microcatheter, and therefore the smart coil was removed.Next, the physician was unable to advance the seventh smart coil (f73219) out of its introducer sheath and into the microcatheter, and therefore the smart coil was removed.The procedure was then completed using additional smart coils.The physician also deployed two stents into the left and right posterior cerebral artery (pca) to protect the neck of the basilar artery as well as to pin down the protruding tips of the first two smart coils.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7171928
Report Number3005168196-2018-00066
Device Sequence Number10943532
Product Code HCG
UDI-Device Identifier00814548014722
UDI-Public00814548014722
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/11/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date05/15/2022
Device Catalogue Number400SMTSFT0715
Device Lot NumberF77124
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/11/2017
Initial Report FDA Received Date01/08/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age78